Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

However your life is impacted by arthritis we want to understand more about you so that we can make sure we continue to develop our information, support and services such as the online community.


If you've not already, please take 5 -10 minutes to fill in our survey. All information you provide will remain anonymous and be treated in the strictest confidence. TAKE OUR SURVEY

do oral steroids make children moody?

lare73lare73 Posts: 154
edited 2. Sep 2010, 02:45 in My Child Has Arthritis
hi there,

tom has been on steroids for a week now (40mg per day) and as well as appetite increase and improved pain and mobility he has got mega moody!!! :shock:

he is normally a placid boy, but has turned into a bit of a mare... moody, sulky, angry, no reasoning with him.

is this a side effect???

thanks for reading
clare x

Comments

  • scatteredscattered Posts: 326
    edited 30. Nov -1, 00:00
    Mood changes can be a side-effect of oral steroids, as can needing less sleep. It sounds like he is already experiencing some of the others. That's why doctors don't like to leave people on them for too long. How long is he going to be on steroids for?

    Keep an eye on it and if you get too concerned ring his rheumatologist.
  • illihorillihor Posts: 283
    edited 30. Nov -1, 00:00
    yes they can. Kayleigh has had a 3 day course through a drip twice now and omg the mood swings have been huge. She's had joint injections as well and although I don't think it altered her mood the increase in mobility and less pain meant she was fighting everything and anything. She also has an increase food wise but nothing huge as she would get in a mood and refuse to eat :roll: aren't kids lovely.

    Michelle xxx
  • dreamdaisydreamdaisy Posts: 31,543 ✭✭✭
    edited 30. Nov -1, 00:00
    40mgs sounds like a huge dose to me: does it really have to be so high? Steroids are very powerful, they can cause all sort of problems with mood swings etc. How long is he on this dose for? The highest I have had was 20 but only for five days. I do know of someone else who has been on about 25 per day, but 40? Have you let the docs know that he is very moody? DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • andylambsandylambs Posts: 71
    edited 30. Nov -1, 00:00
    Yes, like the others have said mood swings are a well known side effect of oral steroids. I have a friend who's daughter was a completely different character on the steroids.

    I back up what the others have said. Talk to the doctor. If it's affecting him that badly.

    Good luck,
    Andy
  • lare73lare73 Posts: 154
    edited 30. Nov -1, 00:00
    hi,

    40mg is a lot, but it was for 7 days, he's now on 20mg for 7 days then 10mg for 14 days.
    since cutting down to 20mg the mood swings are a bit better, he doesnt seem so aggressive. but with every positive comes a negative, he has pain and is aching. so needing painkillers.

    we are seeing the doctor on the 14th, he is to start mtx then. im hoping he wont need more steroids as i dont like the effects they have on tom. he's normally such a placid boy.
    his appetite is still larger than normal, and he is'nt sleeping great although he says he's shattered.
    seems to me nothing is straight forward with this terrible illness.
    hope your all well today, clare x
  • anniesmumanniesmum Posts: 102
    edited 30. Nov -1, 00:00
    Hi Clare - yes they do - mood, aggressive and starving although in Annie's instance she calmed down and adjusted to them reasonably quickly. They can work their magic so hang in there and Thomas hopefully will adapt. It took longer for Annie's appertite to level out than it did the moodiness. Lucy
  • dreamdaisydreamdaisy Posts: 31,543 ✭✭✭
    edited 30. Nov -1, 00:00
    That's a big reduction over a short space of time: I hope it works and he steadies mood-wise. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
Sign In or Register to comment.